Monday morning sees my four week review of taking osimertinib. It’s a fairly routine oncology appointment where, prior to kick off, I get a blood test and chest X-ray done first before wandering up to the third floor cancer ward.
The cancer patient has priority on these pre-appointment tests. The idea being I turn up, queue jump and the results get processed rapidly for Oncobabe to see prior to seeing me.
The reality is that the system can’t cope on Monday mornings. Everybody under the sun has seen a weekend medic ordering a Monday morning blood test. X-ray is equally overwhelmed. While the queue jump tends to work the result processing doesn’t. At least twice I’ve seen Oncobabe to be told she hasn’t a clue what the results of these tests are.
So I wandered down to the hospital this morning to take the tests and give staff three days to get the results in front of Oncobabe.
Bloods took nearly an hour. So much for priority. At least, as always, NHS staff are good at extracting my blood. Numerous attempts to punch holes in my arms and wrists tended to be needed in the private sector. At least I had wifi while I waited on BUPA though.
Then X-ray. They had no record of me, despite Oncobabe having told me to attend 25 days earlier. Perhaps she should have mentioned it to the X-ray people! They battled for ten minutes to get an phone answered on the oncology ward. In the end I was sent up four flights of stairs to sort it out for myself.
Okay, I took the lift. A chat with the receptionist established there were no doctors on the ward whatsoever. I didn’t enquire as to why. Autumn Party? Onco Conference? Half term holiday? A mystery I shall never know the answer to. I was sent along to the chemo ward. It’s where I received my bone strengthening drug last week. It gives me the shivers because it’s also likely to be the place where I get my last life extending medical treatment before dying. And chemo for lung isn’t renowned as a table topping performer in the life expectancy stakes.
A nurse eventually attended to me and rang a doctor on another ward to authorise the X-ray. I returned to X-Ray department via the lift going too far up and then too far down. But as I approached the receptionist she smiled and told me I exist!
Five minutes later I’m told to remove my tops and put on a surgical gown. Odd, because they’ve always been happy to X-ray me topless or through a tee shirt. And whoever invented the surgical gown was clearly a sadistic individual who wanted to mock the ill. What a ridiculous garment!
And that’s job done. Over two hours effort, plus driving. They’d better get those reports to Oncobabe on time!
The bloods will be the most significant. What are my white cells and red cells doing? How does this affect Australian travel wishes? The X-ray tends to show the tiny 2cm shadows unchanged every month. While I suppose the evil in my lungs may grow, it’s fairly likely, based on the damage done to my ribs, sternum, pelvis and spine last year and my pelvis this year, that new bone/tumour pain will beat the lung growth in the race to finish me off.
Still, my osimertinib diary for Oncobabe on Monday makes interesting reading.
Day 4: I can feel the tumour diminishing within me. Walking is a lot easier, although I’m cautious. I feel great. Appetite has improved but hasn’t returned to normal.
Day 11: Severe pain in my right thigh for a few hours. Treated with painkillers. Movement restricted a little, but still better than when I started on the drug.
Day 14: Attended Zometa treatment.
Day 19: Woke at 1am with hip pain. Assumed it was a result of modest walking. Took naproxen. By 2pm it became agonising pain in both thighs. It felt deep in the bone. Paracetamol was quickly followed by oromorph and then slow release morphine. Eventually the thigh pain moved to my lower back, left side. I couldn’t sleep for several hours. The drugs eventually knocked me out at 10am for several hours.
Day 24: Had flu jab.
Overall I’ve felt run down. While I’ve remained social I’ve not been interested in tidying my accommodation or organising anything. Perhaps there’s a psychological reaction to the drug change where I know my life expectancy has taken a turn for the worse. Or perhaps it’s just the drug.